High Wind, Swisher
- When
- February 28, 7:50 AM CST
- Where
- Swisher forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
In the wake of thick high clouds this morning and one rogue high wind gust from virga near Vigo Park (Swisher County), intense southwest winds expanded east across all of the South Plains and far southwest Texas Panhandle under clearing skies. High winds sustained at 40 mph or greater were commonplace, along with several peak wind gusts of 58 to 60 mph.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
In the wake of thick high clouds this morning and one rogue high wind gust from virga near Vigo Park (Swisher County), intense southwest winds expanded east across all of the South Plains and far southwest Texas Panhandle under clearing skies. High winds sustained at 40 mph or greater were commonplace, along with several peak wind gusts of 58 to 60 mph. Widespread blowing dust was prevalent, with visibilities as low as three miles at Lubbock International Airport during the height of the wind late in the afternoon. An Emergency Manager confirmed that part of a roof was blown off a small business in Brownfield (Terry County) during the height of the windstorm.
The high winds along with single digit relative humidity and dormant fuels bred an extremely critical wildfire situation. This was realized southwest of Sundown (Hockley County) and also in Tulia (Swisher County) where wildfires grew to 8600 and 2200 acres, respectively. The Tulia wildfire spread so rapidly that fire crews were unable to save four homes and 20 outbuildings from the flames. Fortunately, no injuries or fatalities occurred.
The Texas Forest Service reported that a wildfire began south of the Tulia Prison and rapidly grew east to Interstate 27, before crossing the highway and threatening up to 1100 homes at one point. Following a mandatory evacuation of residents in the Mackenzie Hills housing area in southwest Tulia, four homes and eight outbuildings were consumed by the intense wildfire. Fortunately, officials with the help of two fire suppression planes saved 20 other homes from burning. The wildfire consumed about 2200 acres in total.
Another massive wildfire began in Yoakum County and spread to Hockley and Terry Counties. It burned about 5100 acres in southwest Hockley County and for a while threatened the city of Sundown. Although no evacuation order was issued, some residents just south of Sundown were directly threatened until fire personnel dug fire lines to stop the fire's rapid progress to the northeast. Damages consisted of two small outbuildings that were completely burned along with several utility poles in oil fields that would require replacing from fire damage. This wildfire burned about 1500 acres in far northwest Terry County and caused no known damage to structures. Yoakum county saw about 2000 acres burned from this wildfire.
The following wind gusts were measured by the Texas Tech University West Texas mesonet:
Dimmitt (Castro County) 67 mph, Plains (Yoakum County) 65 mph, Friona (Parmer County) 64 mph, Muleshoe (Bailey County) 64 mph, Levelland (Hockley County) 63 mph, Vigo Park (Swisher County) 61 mph, Morton (Cochran County) 61 mph, Amherst (Lamb County) 60 mph, Reese Center (Lubbock County) 60 mph, Abernathy (Hale County) 59 mph, and Silverton (Briscoe County) 58 mph.
Strong sustained winds were also measured by the Texas Tech University West Texas mesonet and are as follows:
New Home (Lynn County) 46 mph, Floydada (Floyd County) 41 mph, and Ralls (Crosby County) 41 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 28, 5:57 AM CST, 1 hour 53 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 557 AM CST Tue Feb 28 2017 .AVIATION... Low-level wind shear will persist at KCDS for a couple more hours, before diurnal mixing commences. Otherwise, strong winds aloft will mix to the surface today. The southwest winds will likely peak in the mid to late afternoon with sustained speeds in the 30 to 40 kt range at KLBB and PVW and gusts to near 50-55 kts. An Airport Weather Warning will be issued for KLBB for sustained speeds in excess of 30 kts. Visibility could fall into the MVFR range at KLBB and KPVW due to blowing dust. Winds will be slightly lower at KCDS. Winds will be slow to diminish this evening while gradually shifting to the northwest. A weak front will move through the area Wednesday bringing a northerly wind shift. && .PREV DISCUSSION... /issued 334 AM CST Tue Feb 28 2017/ SHORT TERM... High Winds and Critical to Extremely Critical Fire Danger for the forecast area today. Water vapor imagery this morning shows an upper trough moving across NV and AZ into western portions of CO and NM. Downsteam of this system, stronger mid-level flow was already beginning to nudge into West Texas. As the trough moves east across CO and NM today, a southwest to northeast oriented mid-level jet of nearly 100 kts at 500 mb will pass over West Texas. At the surface, a low deepening over southeast CO will move into western OK by this evening, dragging a surface trough across the forecast area and maintaining a tight pressure gradient. Due to the orientation of the mid-level speedmax, the strongest winds today are expected to occur in a broad swath from eastern New Mexico northeast into the eastern Texas Panhandle - roughly cutting across the northern and western 3/4ths of our forecast area. Forecast sustained wind speeds in this area range from about 30 to 40 kts or 35 to 45 mph, and which suggest surface wind gusts up to about 60 or 65 mph. This supports a high wind warning and our watch will be upgraded. The only concern is the thick mid and upper-level cloud cover moving across the region this morning. However, the back edge of the thick high clouds will be progressing across the forecast area through the afternoon, so while we may see a somewhat delayed onset of the strong winds, once the clearing line moves through, they should really pick up (and blowing dust as well). The winds should be slightly lower across the Rolling Plains (south of the southern TX Panhandle), due both to the low elevation and their position on the east-southeast fringe of the speedmax. A wind advisory should be sufficient for this area. We have added the mention of patchy blowing dust into the western Rolling Plains. Strong downsloping will keep temperatures very warm today despite the cloud cover. Highs should range from near 70 in the northwest to lower 80s southeast. At Lubbock, these warm temps to close out February will secure the warmest February in the historical record (back to 1911). Progs continue to indicate some enhanced lift and mid-level moisture moving over the southwest Texas Panhandle late afternoon and early evening, and some of the high-res guidance, like the Texas Tech WRF, generates some light QPF. We have a sprinkle mention in this area (or maybe we should call it a "mud shower"), with little or no accumulation expected. Last but not least, the strong winds in combination with the warm and dry conditions are going to really exacerbate the fire danger, which is addressed in more detail in the fire weather section below. This evening, the winds will be slow to come down but solid decoupling should occur after 8 pm or so. A cold front will then pass through the area after midnight shifting winds to the north- northeast early Wednesday morning, and bringing some cooler air into the area. LONG TERM... The extended will be fairly uneventful after the windy and dusty day today. Surface ridging following today's storm system will knock temperatures back within a few degrees of average on Wednesday...though with much less wind too. Beyond that a steady warming trend will ensue through the weekend with highs by Sunday potentially in the 80s for much of the CWA. This will occur as dry northwest flow aloft gradually becomes quasi-zonal. The exiting surface ridge coupled with troughing in the lee of the Rockies will support breezy southerly to southwesterly winds from Friday through the weekend after a weak front Thursday evening fails to make any inroads locally. Modest moisture may eventually return to at least the eastern zones this weekend where a bout or two of low clouds could occur. West of the developing dryline elevated fire weather conditions will be possible each afternoon, though with no significant passing storm system to amplify the flow winds will likely be sub-critical (just typical breezy-type spring days). Eventually a stout disturbance is progged to traverse the northern tier of the nation driving a cold front this way sometime next Monday or Monday night. The latest GFS and ECMWF favor a later FROPA which would keep Monday on the warmer side, though this could still change. FIRE WEATHER... A critical to high-end critical fire danger is expected across the forecast area today. The combination of strongest winds and lowest RH values are expected to overlap from the southwest South Plains to the central South Plains, but even outside of this area, the winds are deemed to be strong enough to support extreme fire behavior. Fuels are dry and receptive to fire starts area-wide, and the Texas Forest Service forecast fire danger is very high to extreme. A Red Flag Warning is in effect from 11 am to 7 pm, after which time winds and RH values should improve. A cold front will move through the area early Wednesday morning. Although winds will be light by that time, the associated wind shift to a more northerly fetch may be important for any active fire- fighting operations. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM this morning to 7 PM CST this evening for TXZ021>044. Wind Advisory from 11 AM this morning to 7 PM CST this evening for TXZ026-032-037-038-043-044. High Wind Warning from 11 AM this morning to 7 PM CST this evening for TXZ021>025-027>031-033>036-039>042. && 33
Hazardous Weather Outlook National Weather Service Lubbock TX 529 AM CST Tue Feb 28 2017 TXZ021>044-011130- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 529 AM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight A High Wind Warning is in effect from 11 am to 7 pm today for areas on the Caprock and portions of the adjacent Rolling Plains for sustained winds of 35 to 45 mph with gusts to near 60 mph. Locally thick blowing dust will accompany these winds. Across the eastern and southern portions of the Rolling Plains, a wind advisory is in effect for winds of 30 to 40 mph with gusts to around 50 mph. Dangerous fire weather conditions will also develop today. A Red Flag Warning is in effect from 11 am until 7 pm for the entire outlook area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low.
The national radar mosaic for the moment the first event began.
16 high wind, 3 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672919, 672928, 672924, 672917, 672918, 672932, 672930, 672920, 672929, 672933, 672935, 672936, 672923, 672925, 672931, 672934, 672922, 672927, 675576.